The drug 131I-labeled lipiodol is used as internal radiotherapy for unresectable hepatocellular carcinoma. Although the drug was considered safe during preapproval studies, we observed several cases of interstitial pneumonia following its administration.
Cases were retrospectively identified through the drug safety unit database of Rennes University Hospital.
From 1994 to 2009, interstitial pneumonia developed in 15 patients following 131I-labeled lipiodol administration, with an estimated prevalence of 15.5 cases (95% CI, 7.7-23.2) per 1,000 treated patients. Mean age of the patients was 60 ± 8 years, and the male to female ratio was 6.5:1. All patients had cirrhosis, mainly related to long-term alcohol intoxication (n = 12). Most (n = 10) cases occurred after the second 131I-labeled lipiodol injection. The median delay between last 131I-labeled lipiodol administration and first respiratory symptoms was 30 days (interquartile range, 16.5-45 days). All patients presented with shortness of breath. Physical examination mostly revealed fever (n = 11) and bilateral crackles (n = 12). Chest CT scan showed bilateral ground-glass opacities (n = 8) with septal thickening, retraction, or both (n = 8). BAL (n = 7) was remarkable for increased neutrophils (n = 4) or CD8+ T cell count (n = 3). Despite corticosteroids, 12 (80%) patients died, mostly of untractable respiratory failure (n = 9). Median delay between last 131I-labeled lipiodol injection and death was 63 days (interquartile range, 34-129 days).
Interstitial pneumonia may be a serious and not uncommon complication of 131I-labeled lipiodol administration.